Alert archive / New Mexico / Special Weather Statements in 2016

Special Weather Statement, NWS Albuquerque, NM

August 14, 2016Los Alamos County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 14, 2016, 4:21 PM MDT for Los Alamos County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2016, 4:21 PM MDT (22:21 UTC)
Expired
Aug 14, 2016, 4:45 PM MDT
In force
24 min
Issued by
NWS Albuquerque, NM

County Los Alamos County, NM

The radar

The Albuquerque radar (KABX), 121 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WWUS85 KABQ 142221
SPSABQ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
421 PM MDT SUN AUG 14 2016
 
NMZ517-142245-
LOWER CHAMA RIVER VALLEY-
421 PM MDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO ARRIBA AND
NORTHWESTERN SANTA FE COUNTIES UNTIL 445 PM MDT...

AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ESPANOLA...MOVING SOUTH AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ESPANOLA...CHIMAYO...POJOAQUE...SANTA CRUZ...SANTA CLARA PUEBLO...
CUARTELEZ...CUNDIYO...VELARDE...LA PUEBLA AND SOMBRILLO.

THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 337 AND 338.
 
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3611 10613 3618 10591 3592 10589 3587 10619
TIME...MOT...LOC 2221Z 000DEG 14KT 3602 10606 

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 14, 3:27 PM MDT, 54 minutes earlier.

Area forecast discussion, Aug 14, 3:27 PM MDT, 54 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
327 PM MDT SUN AUG 14 2016

.SYNOPSIS...
Dry air aloft and high pressure over western Arizona are keeping
thunderstorms confined to the northern mountains and points south.
The drying trend will continue Monday as the upper high over
western Arizona shifts east. Isolated afternoon thunderstorms
will be confined to mainly the northern and western mountains.
Despite the upper high moving overhead on Tuesday, low and mid
level moisture will increase from the south and result in an
increase in thunderstorms across the northwest half of the state
Tuesday afternoon and evening. Scattered afternoon and evening
storms will continue through the remainder of the week.

&&

.DISCUSSION...
Subsidence on the backside of a weak upper level short-wave
trough/low over northeast NM making it tough on convective
updrafts this afternoon. Surface temps have been slow to warm as
well. Northerly steering flow favors locations south of the Jemez
and Sangres this evening but storms will likely be short- lived
and paltry with no inflow to maintain a decent updraft.

Upper high center off the southern California coast is forecast to
nose newd to near Winslow, AZ Monday afternoon. Subsidence on the
eastern periphery of the high along will dry nwly flow at all
levels will make Monday a down day. By Tuesday, the upper high
elongates and shifts east over central NM/ABQ. Despite its
position, the high is forecast to move far enough east to allow
low and mid-level moisture to increase from the south.
Precipitable water amounts in both the GFS and NAM increase, on
average, between 0.2" to 0.4" across central and western areas by
Tuesday afternoon. Surface convergence and mid and upper level
deformation also provide lift for increased thunderstorm activity
across the northwest 3/8ths of the state Tuesday afternoon and
evening.

12Z models indicating a slight downtick in thunderstorm coverage
Wednesday as the upper high center gets forced wwd over eastern
AZ in response to a negatively tilted trough moving into
southeast Utah and western CO. By Thursday, the upper trough to
the north moves through eastern CO and eastern NM. On Thursday, northwest
winds between this upper trough and the upper high/ridge over
western NM dry out the northwest third of the state. Afternoon
and evening convection Thursday favors the southwest mountains and
southeast plains where low level moisture remains.

GFS and ECMWF remain in good agreement for Friday through next
weekend. Both models bring down a bonafide backdoor cold front
from southeast CO late-day Friday. This front is expected to
provide plentiful low level moisture and serve as a trigger for
scattered to numerous showers and storms late-day Friday into
Friday night. Both models suggesting above average thunderstorm
activity areawide for next weekend.

&&

.FIRE WEATHER...
As was expected, much less thunderstorm activity has developed
today. Dry air over north central to northwestern NM has moderated
some, with surface dewpoints trying to creep up. However, the
northwestern to west central zones are still observing the lowest
humidity values in the forecast area with readings falling to just
less than 20 percent. Overall moisture is limited across the
forecast area which is impeding more widespread thunderstorm
development. Temperatures are running a few degrees below normal in
the central to eastern zones, thanks to Friday night's cold front,
but readings are more seasonable in the west where the drier air is.
Into the evening any storms will generally remain confined between
the central mountain chain of NM and the Continental Divide. As
night falls and temperatures drop, good to excellent RH recovery is
expected through dawn Monday.

By mid August standards, Monday will be a fairly inactive day storm-
wise as high pressure keeps an extended reach off of the Pacific and
into portions of NM. Temperatures will stay near normal in the west,
but will rise a couple degrees elsewhere due to the subsidence from
the upper high and relatively drier air. Still, isolated to
scattered storms will initiate over the higher terrain before
drifting slowly southward. Surface dewpoints, and consequently
humidity values, will lower some more in the northwestern and west
central zones Monday afternoon. This drying, coupled with steep
temperature lapse rates, will yield high Haines indices in the
northwestern and west central zones.

On Tuesday, forecast models interestingly suggest more storm
coverage stretching from the northern mountains to the southwestern
mountains of NM. While a weak disturbance aloft will be approaching
closer from the west, the triggering mechanisms of this increased
storm development are subtle and almost ambiguous. A more pronounced
southeasterly surface flow is expected to overtake much of NM,
meeting up with a conflicting wind component around this storm
source region. This surface convergence could aid development and a
very fine moisture gradient at the surface and aloft could provide
just enough juice to feed storm initiation. This subtle moisture
uptick will moderate the high Haines indices in the northwestern
zones. Some of the eastern zones will observe temperature rises of a
degree or two Tuesday afternoon.

High pressure loses some definition over NM into Wednesday and
Thursday with a western U.S. trough developing. Storms will
generally exhibit the same tendencies of favoring the northern and
western high terrain, perhaps with less coverage than Tuesday, but
this remains to be seen as any day-to-day moisture changes are quite
subtle and esoteric. By Friday, another significant back door cold
front is forecast to invade NM from the northeast, much like the one
did this past Friday. This will lead to a replenishment in low layer
moisture that will feed storm growth, first in the northeastern
quadrant of NM, then spreading south and west into the upcoming
weekend.

33

&&

.AVIATION...
18Z TAF CYCLE
Less overall shower and thunderstorm activity is expected today,
but still scattered cells will favor the central portions of New
Mexico, namely near and between the Continental Divide and the
central mountain chain of the state. Any storms will be capable
of producing small hail, gusty downburst winds, and brief heavy
downpours that could temporarily reduce ceilings and visibilities.
Storms will largely wane in the evening. Otherwise prevailing
winds will be light to moderate with VFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  56  91  56  90 /  10   5   0  20
Dulce...........................  48  84  47  84 /  20  10  10  30
Cuba............................  50  83  53  83 /  20  10   5  40
Gallup..........................  49  88  54  87 /  10  10   5  30
El Morro........................  47  82  51  81 /  20  10  10  40
Grants..........................  50  85  54  84 /  20  10   5  30
Quemado.........................  52  84  57  84 /  20  10   5  30
Glenwood........................  58  88  63  89 /  20  20  20  30
Chama...........................  45  78  47  78 /  20  20  20  40
Los Alamos......................  54  81  57  81 /  20  20  20  40
Pecos...........................  49  79  52  80 /  30  20  10  40
Cerro/Questa....................  47  78  52  78 /  20  10  10  50
Red River.......................  45  71  46  69 /  30  50  20  60
Angel Fire......................  39  75  40  74 /  30  40  30  50
Taos............................  48  81  50  81 /  20  10   5  30
Mora............................  49  77  52  76 /  20  30  20  40
Espanola........................  55  86  58  86 /  20  10   5  20
Santa Fe........................  52  81  56  81 /  20  10  10  30
Santa Fe Airport................  52  84  55  84 /  20  10   5  30
Albuquerque Foothills...........  61  86  64  87 /  20  10   5  20
Albuquerque Heights.............  63  88  66  89 /  20  10   5  20
Albuquerque Valley..............  58  90  61  91 /  20   5   5  10
Albuquerque West Mesa...........  60  89  63  90 /  20  10   5  10
Los Lunas.......................  55  90  57  90 /  20   5   5  10
Rio Rancho......................  60  89  62  89 /  20  10   5  10
Socorro.........................  61  89  63  90 /  20   5   5  10
Sandia Park/Cedar Crest.........  54  82  57  82 /  20  20  10  30
Tijeras.........................  51  85  55  85 /  20  10   5  30
Moriarty/Estancia...............  49  85  50  85 /  20   5  10  10
Clines Corners..................  50  80  52  81 /  20   5   5  20
Gran Quivira....................  54  81  56  82 /  20   5  10  10
Carrizozo.......................  59  84  60  85 /  10   5   5  10
Ruidoso.........................  52  77  53  78 /  20  10   5  20
Capulin.........................  51  82  53  82 /  10  20  10  30
Raton...........................  49  85  51  84 /  10  20   5  30
Springer........................  51  85  53  85 /   5  20   5  20
Las Vegas.......................  49  81  51  81 /  10  20  10  20
Clayton.........................  55  87  57  88 /   5   5   0  10
Roy.............................  53  83  55  84 /   5   5   0  10
Conchas.........................  58  89  59  90 /   5   5   0   5
Santa Rosa......................  58  88  59  89 /   5   5   0   5
Tucumcari.......................  57  91  59  93 /   5   5   0   5
Clovis..........................  58  88  59  89 /   5   5   0   5
Portales........................  59  87  60  89 /   5   5   0   5
Fort Sumner.....................  60  87  62  89 /   5   5   0   5
Roswell.........................  62  89  62  91 /   5   0   0   0
Picacho.........................  57  82  58  84 /  10   5   0   5
Elk.............................  54  77  55  79 /  10   5   0  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

52
Hazardous weather outlook, Aug 14, 5:41 AM MDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
541 AM MDT SUN AUG 14 2016

NMZ501>540-151200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
541 AM MDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED HEAVY RAINFALL WITH MINOR FLOODING IS POSSIBLE THIS
AFTERNOON INTO TONIGHT...MAINLY FOCUSED OVER OUR SOUTHWEST AND
CENTRAL AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOCALIZED HEAVY RAINFALL WITH MINOR FLOODING IS POSSIBLE EACH DAY
FROM MONDAY THROUGH NEXT SUNDAY. THE WEST AND CENTRAL AREAS WILL
BE FAVORED THROUGH THURSDAY...THEN ALL AREAS WILL BE AT RISK
FRIDAY THROUGH NEXT WEEKEND. STRONG STORMS ARE POSSIBLE IN THE
EAST FRIDAY AS A BACK DOOR FRONT ARRIVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG
NMWX.

40

In the hours before

Special weather statement, Aug 14, 4:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
421 PM MDT SUN AUG 14 2016

NMZ517-142245-
LOWER CHAMA RIVER VALLEY-
421 PM MDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO ARRIBA AND
NORTHWESTERN SANTA FE COUNTIES UNTIL 445 PM MDT...

AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ESPANOLA...MOVING SOUTH AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ESPANOLA...CHIMAYO...POJOAQUE...SANTA CRUZ...SANTA CLARA PUEBLO...
CUARTELEZ...CUNDIYO...VELARDE...LA PUEBLA AND SOMBRILLO.

THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 337 AND 338.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3611 10613 3618 10591 3592 10589 3587 10619
TIME...MOT...LOC 2221Z 000DEG 14KT 3602 10606

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:33 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel87 min
Aug 13, 7:36 PM MDTAreal Flood AdvisoryABQQuay84 min
Aug 14, 4:22 PM MDTSpecial Weather StatementABQBernalillo38 min

Nearby

Special Weather Statements in New Mexico, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.